The Laguerre-Hermite spectral methods for the time-fractional sub-diffusion equations on unbounded domains


This study uses Laguerre-Hermite spectral Galerkin and spectral collocation methods for solving time-fractional sub-diffusion equations on unbounded domains. In the time domain, the generalized associated Laguerre functions of the first kind are employed as basis functions. In the Galerkin method, the fractional derivative of the basis functions can be obtained using the Laplace transform and its inverse. In the collocation method, the solution is expanded in terms of suitable global basis functions, and collocation conditions are imposed on the Gauss points. The corresponding errors are estimated in the time-space domain, and numerical examples verify the results and provide additional insight into the convergence behavior of the proposed method.

This is a preview of subscription content, log in to check access.


  1. 1.

    Abbaszadeh, M., Dehghan, M.: An improved meshless method for solving two-dimensional distributed order time-fractional diffusion-wave equation with error estimate. Numer. Algorithms 75(1), 173–211 (2017)

    MathSciNet  MATH  Google Scholar 

  2. 2.

    Aboelenen, T., Bakr, S.A., El-Hawary, H.M.: Fractional Laguerre spectral methods and their applications to fractional differential equations on unbounded domain. Int. J. Comput. Math. 94(3), 570–596 (2017)

    MathSciNet  MATH  Google Scholar 

  3. 3.

    Andrews, G.E., Askey, R., Roy, R.: Special functions, volume 71 of encyclopedia of mathematics and its applications (1999)

  4. 4.

    Arara, A., Benchohra, M., Hamidi, N., Nieto, J.: Fractional order differential equations on an unbounded domain. Nonlinear Anal. Theory Methods Appl. 72(2), 580–586 (2010)

    MathSciNet  MATH  Google Scholar 

  5. 5.

    Bateman, H.: Tables of integral transforms. McGraw-Hill, New York (1954)

    Google Scholar 

  6. 6.

    Bhrawy, A.: A Jacobi spectral collocation method for solving multi-dimensional nonlinear fractional sub-diffusion equations. Numer. Algorithms 73(1), 91–113 (2016)

    MathSciNet  MATH  Google Scholar 

  7. 7.

    Bhrawy, A., Abdelkawy, M., Alzahrani, A., Baleanu, D., Alzahrani, E.: A Chebyshev-Laguerre-Gauss-Radau collocation scheme for solving a time fractional sub-diffusion equation on a semi-infinite domain (2015)

  8. 8.

    Chandru, M., Das, P., Ramos, H.: Numerical treatment of two-parameter singularly perturbed parabolic convection diffusion problems with non-smooth data. Math. Methods Appl. Sci. 41(14), 5359–5387 (2018)

    MathSciNet  MATH  Google Scholar 

  9. 9.

    Chandru, M., Prabha, T., Das, P., Shanthi, V.: A numerical method for solving boundary and interior layers dominated parabolic problems with discontinuous convection coefficient and source terms. Differential Equations and Dynamical Systems. (2017)

    MathSciNet  MATH  Google Scholar 

  10. 10.

    Chen, H., Lü, S., Chen, W.: Spectral methods for the time fractional diffusion–wave equation in a semi-infinite channel. Comput. Math. Appl. 71(9), 1818–1830 (2016)

    MathSciNet  Google Scholar 

  11. 11.

    Das, P.: Comparison of a priori and a posteriori meshes for singularly perturbed nonlinear parameterized problems. J. Comput. Appl. Math. 290, 16–25 (2015)

    MathSciNet  MATH  Google Scholar 

  12. 12.

    Das, P.: An a posteriori based convergence analysis for a nonlinear singularly perturbed system of delay differential equations on an adaptive mesh. Numerical Algorithms. (2018)

    MathSciNet  MATH  Google Scholar 

  13. 13.

    Das, P.: A higher order difference method for singularly perturbed parabolic partial differential equations. J. Differ. Equ. Appl. 24(3), 452–477 (2018)

    MathSciNet  Google Scholar 

  14. 14.

    Das, P., Mehrmann, V.: Numerical solution of singularly perturbed convection-diffusion-reaction problems with two small parameters. BIT Numer. Math. 56(1), 51–76 (2016)

    MathSciNet  MATH  Google Scholar 

  15. 15.

    Das, P., Natesan, S.: Optimal error estimate using mesh equidistribution technique for singularly perturbed system of reaction–diffusion boundary-value problems. Appl. Math. Comput. 249, 265–277 (2014)

    MathSciNet  MATH  Google Scholar 

  16. 16.

    Das, P., Vigo-Aguiar, J.: Parameter uniform optimal order numerical approximation of a class of singularly perturbed system of reaction diffusion problems involving a small perturbation parameter. Journal of Computational and Applied Mathematics (2017)

  17. 17.

    Dehghan, M., Abbaszadeh, M.: Spectral element technique for nonlinear fractional evolution equation, stability and convergence analysis. Appl. Numer. Math. 119, 51–66 (2017)

    MathSciNet  MATH  Google Scholar 

  18. 18.

    Dehghan, M., Abbaszadeh, M., Mohebbi, A.: Analysis of a meshless method for the time fractional diffusion-wave equation. Numer. Algorithms 73(2), 445–476 (2016)

    MathSciNet  MATH  Google Scholar 

  19. 19.

    Dehghan, M., Abbaszadeh, M., Mohebbi, A.: Legendre spectral element method for solving time fractional modified anomalous sub-diffusion equation. Appl. Math. Model. 40(5-6), 3635–3654 (2016)

    MathSciNet  Google Scholar 

  20. 20.

    Dehghan, M., Manafian, J., Saadatmandi, A.: Solving nonlinear fractional partial differential equations using the homotopy analysis method. Numer. Methods Partial Differ. Equ.: Int. J. 26(2), 448–479 (2010)

    MathSciNet  MATH  Google Scholar 

  21. 21.

    Gao, G., Alikhanov, A.A., Sun, Z.: The temporal second order difference schemes based on the interpolation approximation for solving the time multi-term and distributed-order fractional sub-diffusion equations. J. Sci. Comput. 73(1), 93–121 (2017)

    MathSciNet  MATH  Google Scholar 

  22. 22.

    Gao, G., Sun, Z., Zhang, Y.: A finite difference scheme for fractional sub-diffusion equations on an unbounded domain using artificial boundary conditions. J. Comput. Phys. 231(7), 2865–2879 (2012)

    MathSciNet  MATH  Google Scholar 

  23. 23.

    Gómez-Aguilar, J.: Space–time fractional diffusion equation using a derivative with nonsingular and regular kernel. Physica A: Stat. Mech. Appl. 465, 562–572 (2017)

    MathSciNet  MATH  Google Scholar 

  24. 24.

    Gradshteyn, I.S., Ryzhik, I.M.: Table of integrals, series, and products. Academic Press, New York (2014)

    Google Scholar 

  25. 25.

    Guo, B., Wang, L., Wang, Z.: Generalized Laguerre interpolation and pseudospectral method for unbounded domains. SIAM J. Numer. Anal. 43(6), 2567–2589 (2006)

    MathSciNet  MATH  Google Scholar 

  26. 26.

    Huang, C., Zhang, Z., Song, Q.: Spectral methods for substantial fractional differential equations. J. Sci. Comput. 74(3), 1554–1574 (2018)

    MathSciNet  MATH  Google Scholar 

  27. 27.

    Huang, J., Yang, D.: A unified difference-spectral method for time–space fractional diffusion equations. Int. J. Comput. Math. 94(6), 1172–1184 (2017)

    MathSciNet  MATH  Google Scholar 

  28. 28.

    Jiang, S., Zhang, J., Zhang, Q., Zhang, Z.: Fast evaluation of the Caputo fractional derivative and its applications to fractional diffusion equations. Commun. Comput. Phys. 21(3), 650–678 (2017)

    MathSciNet  Google Scholar 

  29. 29.

    Jiang, W., Li, H.: A space–time spectral collocation method for the two-dimensional variable-order fractional percolation equations. Comput. Math. Appl. 75(10), 3508–3520 (2018)

    MathSciNet  MATH  Google Scholar 

  30. 30.

    Khosravian-Arab, H., Dehghan, M., Eslahchi, M.: Fractional Sturm-Liouville boundary value problems in unbounded domains: theory and applications. J. Comput. Phys. 299, 526–560 (2015)

    MathSciNet  MATH  Google Scholar 

  31. 31.

    Khosravian-Arab, H., Dehghan, M., Eslahchi, M.: Fractional spectral and pseudo-spectral methods in unbounded domains: Theory and applications. J. Comput. Phys. 338, 527–566 (2017)

    MathSciNet  MATH  Google Scholar 

  32. 32.

    Lenka, B.K., Banerjee, S.: Sufficient conditions for asymptotic stability and stabilization of autonomous fractional order systems. Commun. Nonlinear Sci. Numer. Simul. 56, 365–379 (2018)

    MathSciNet  Google Scholar 

  33. 33.

    Li, H., Jiang, W.: A space-time spectral collocation method for the 2-dimensional nonlinear Riesz space fractional diffusion equations. Mathematical Methods in the Applied Sciences

  34. 34.

    Li, X., Xu, C.: A space-time spectral method for the time fractional diffusion equation. SIAM J. Numer. Anal. 47(3), 2108–2131 (2009)

    MathSciNet  MATH  Google Scholar 

  35. 35.

    Li, X., Xu, C.: Existence and uniqueness of the weak solution of the space-time fractional diffusion equation and a spectral method approximation. Commun. Comput. Phys. 8(5), 1016 (2010)

    MathSciNet  MATH  Google Scholar 

  36. 36.

    Mao, Z., Shen, J.: Hermite spectral methods for fractional PDEs in unbounded domains. SIAM J. Sci. Comput. 39(5), A1928–A1950 (2017)

    MathSciNet  MATH  Google Scholar 

  37. 37.

    Olver, F.W.: NIST Handbook of mathematical functions hardback and CD-ROM. Cambridge University Press, Cambridge (2010)

    Google Scholar 

  38. 38.

    Parand, K., Shahini, M., Dehghan, M.: Rational Legendre pseudospectral approach for solving nonlinear differential equations of Lane–Emden type. J. Comput. Phys. 228(23), 8830–8840 (2009)

    MathSciNet  MATH  Google Scholar 

  39. 39.

    Podlubny, I.: Fractional differential equations: an introduction to fractional derivatives, fractional differential equations, to methods of their solution and some of their applications, vol. 198. Elsevier, New York (1998)

    Google Scholar 

  40. 40.

    Povstenko, Y.: Fundamental solutions to time-fractional heat conduction equations in two joint half-lines. Open Phys. 11(10), 1284–1294 (2013)

    Google Scholar 

  41. 41.

    Ren, J., Mao, S., Zhang, J.: Fast evaluation and high accuracy finite element approximation for the time fractional subdiffusion equation. Numer. Methods Partial Differ. Equ. 34(2), 705–730 (2018)

    MathSciNet  MATH  Google Scholar 

  42. 42.

    Ren, L., Wang, Y.: A fourth-order extrapolated compact difference method for time-fractional convection-reaction-diffusion equations with spatially variable coefficients. Appl. Math. Comput. 312, 1–22 (2017)

    MathSciNet  MATH  Google Scholar 

  43. 43.

    Salehi, R.: A meshless point collocation method for 2-D multi-term time fractional diffusion-wave equation. Numer. Algorithms 74(4), 1145–1168 (2017)

    MathSciNet  MATH  Google Scholar 

  44. 44.

    Shan, Y., Liu, W., Wu, B.: Space–time Legendre–Gauss–Lobatto collocation method for two-dimensional generalized Sine-Gordon equation. Appl. Numer. Math. 122, 92–107 (2017)

    MathSciNet  MATH  Google Scholar 

  45. 45.

    Shen, J., Tang, T., Wang, L.: Spectral methods: algorithms, analysis and applications, vol. 41. Springer Science & Business Media, Berlin (2011)

    Google Scholar 

  46. 46.

    Tang, T., Yuan, H., Zhou, T.: Hermite spectral collocation methods for fractional PDEs in unbounded domains. arXiv:1801.09073.2018 (2018)

  47. 47.

    Wang, T., Jiao, Y.: A fully discrete pseudospectral method for Fisher’s equation on the whole line. Appl. Numer. Math. 120, 243–256 (2017)

    MathSciNet  MATH  Google Scholar 

  48. 48.

    Wei, L.: Analysis of a new finite difference/local discontinuous Galerkin method for the fractional Cattaneo equation. Numer. Algorithms 77(3), 675–690 (2018)

    MathSciNet  MATH  Google Scholar 

  49. 49.

    Wei, S., Chen, W., Zhang, J.: Time-fractional derivative model for chloride ions sub-diffusion in reinforced concrete. Eur. J. Environ. Civ. Eng. 21(3), 319–331 (2017)

    Google Scholar 

  50. 50.

    Yu, H., Wu, B., Zhang, D.: A generalized laguerre spectral Petrov–Galerkin method for the time-fractional subdiffusion equation on the semi-infinite domain. Appl. Math. Comput. 331, 96–111 (2018)

    MathSciNet  MATH  Google Scholar 

  51. 51.

    Zeng, F., Li, C.: A new Crank–Nicolson finite element method for the time-fractional subdiffusion equation. Appl. Numer. Math. 121, 82–95 (2017)

    MathSciNet  MATH  Google Scholar 

  52. 52.

    Zhang, C., Liu, W., Wang, L.: A new collocation scheme using non-polynomial basis functions. J. Sci. Comput. 70(2), 793–818 (2017)

    MathSciNet  MATH  Google Scholar 

  53. 53.

    Zhang, Q., Zhang, J., Jiang, S., Zhang, Z.: Numerical solution to a linearized time fractional KDV equation on unbounded domains. Math. Comput. 87 (310), 693–719 (2018)

    MathSciNet  MATH  Google Scholar 

  54. 54.

    Zhang, S.: Monotone method for initial value problem for fractional diffusion equation. Sci. China Ser. A: Math. 49(9), 1223–1230 (2006)

    MathSciNet  MATH  Google Scholar 

  55. 55.

    Zhao, X., Ge, W.: Unbounded solutions for a fractional boundary value problems on the infinite interval. Acta Appl. Math. 109(2), 495–505 (2010)

    MathSciNet  MATH  Google Scholar 

  56. 56.

    Zhao, Z.: Bäcklund transformations, rational solutions and soliton-cnoidal wave solutions of the modified Kadomtsev–Petviashvili equation. Appl. Math. Lett. 89, 103–110 (2019)

    MathSciNet  MATH  Google Scholar 

  57. 57.

    Zhokh, A., Trypolskyi, A., Strizhak, P.: An investigation of anomalous time-fractional diffusion of isopropyl alcohol in mesoporous silica. Int. J. Heat Mass Transf. 104, 493–502 (2017)

    MATH  Google Scholar 

Download references


This work is partially supported by the National Natural Science Foundation of China (Grant No. U1637208), National Key Research and Development Program of China (2017YFB1401801), Natural Scientific Foundation of Heilongjiang Province in China (A2016003), and Research Project of China Scholarship Council (No. 201706120212).

Author information



Corresponding author

Correspondence to Dazhi Zhang.

Additional information

Publisher’s note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Yu, H., Wu, B. & Zhang, D. The Laguerre-Hermite spectral methods for the time-fractional sub-diffusion equations on unbounded domains. Numer Algor 82, 1221–1250 (2019).

Download citation


  • Spectral Galerkin method
  • Spectral collocation method
  • The generalized associated Laguerre functions
  • Hermite function
  • Time-fractional sub-diffusion equation
  • Unbounded domain